This case report describes two severe antiretroviral drug adverse reactions that occurred in the same patient. A 55-year-old HIV-positive African woman received a single epidural triamcinolone injection for pain relief of postherpetic neuralgia. Forty-one days later, she developed severe iatrogenic Cushing's syndrome due to the drug-drug interaction between triamcinolone and her boosted protease inhibitor therapy. The patient's antiretroviral regimen was thus changed to replace her protease inhibitor with the integrase inhibitor raltegravir. Shortly after commencing the drug, the patient developed a severe adverse drug reaction manifesting as Drug Reaction (or Rash) with Eosinophilia and Systemic Symptoms (DRESS) syndrome. First described in 1996, this hypersensitivity syndrome presents with severe skin reaction as well as fever, rash, lymphadenopathy and internal organ involvement with marked eosinophilia. Clinicians should be aware of raltegravir-induced DRESS syndrome as well as the potential for drug-drug interactions due to protease inhibitor-based therapy.
Keywords: Antiviral; HAART; HIV; toxicity.